Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Anesthesia

Coming out of anesthetic after heart surgery

10/15/2007

Question:

My brother`s body kept jerking after coming out of heart surgery... so much so that he had to be put back on the ventilator and restrained so that he wouldn`t damage stitches. He has been heavily sedated, and it has now been 48 hours after surgery. What is going on?

Answer:

Jerking movements can be caused by many different problems in the brain, the metabolic system, or the muscles, for example seizures (convulsions), agitation (delirium), hypoxia (low oxygen), drug interactions or drug or alcohol withdrawal.

I am sorry I cannot give you any more definitive information. You should be discussing this with the doctors who are taking care of your brother.

For more information:

Go to the Anesthesia health topic, where you can:

Response by:

Gareth S Kantor, MD Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University